Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS Salt Lake City, UT

August 7, 2006Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2006, 5:18 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 5:18 PM MDT (23:18 UTC)
Expired
Aug 7, 2006, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072318
FFWSLC
UTC007-013-080215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CARBON COUNTY IN UTAH...
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH...

* UNTIL 815 PM MDT.

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE NINE MILE CREEK AREA
  IN DUCHESNE AND CARBON COUNTIES.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
  SOUTHEASTERN DUCHESNE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3968 11044 3969 10999 4000 10997 4003 11034

$$

HALL
2 follow-up statements
000 
WGUS75 KSLC 072336
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT MON AUG 7 2006

UTC007-013-080215-
CARBON UT-DUCHESNE UT-
536 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE NINE MILE 
AND ANTELOPE CREEK AREAS.  ADDITIONAL THUNDERSTORMS ARE HEADED FOR 
THIS AREA AND EXCESSIVE RAINFALL IS EXPECTED TO FALL INTO THE 
DRAINAGES IN THE WARNING AREA THROUGH 815 PM. THIS WARNING MAY NEED 
TO BE EXTENDED AS FLOOD WATERS IN THE DRAINAGES MAY TAKE SOME TIME 
TO MAKE THEIR WAY DOWN THE CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3968 11044 3969 10999 4000 10997 4003 11034

$$

HALL
000 
WGUS75 KSLC 080218
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT MON AUG 7 2006

UTC007-013-080225-
CARBON UT-DUCHESNE UT-
815 PM MDT MON AUG 7 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES...

HEAVY RAIN WHICH FELL EARLIER ACROSS THE NINE MILE AND ANTELOPE 
CREEK AREAS HAS ENDED...AND RUNOFF HAS LIKELY BEGUN TO RECEDE. 
PEOPLE SHOULD STILL USE CAUTION NEAR NINE MILE AND ANTELOPE 
CREEKS...AS WELL AS ANY NEARBY WASHES WHICH MAY STILL BE RUNNING 
HIGH. 

LAT...LON 3968 11044 3969 10999 4000 10997 4003 11034

$$

SEAMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:23 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 7, 4:23 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT MON AUG 7 2006

.SYNOPSIS...A MOIST AIRMASS OVER UTAH WILL BE PUSHED EAST AS A
WEATHER DISTURBANCE AND ASSOCIATED COOL FRONT MOVES ACROSS THE GREAT
BASIN ON TUESDAY AND TUESDAY NIGHT. SOME MOISTURE WILL REMAIN ACROSS
SOUTHERN UTAH AS THE FRONT STALLS OVER THE AREA.

&&

.DISCUSSION...TALE OF TWO AIRMASS TODAY WITH DEEP MOISTURE OVER THE
CENTRAL AND EAST AND MUCH DRIER AIR SURFACING IN THE WEST DESERTS.
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED TODAY AND WILL ROLL
ACROSS THE EASTERN VALLEYS TONIGHT...EXCEPT NO FURTHER STORMS NOW
APPEAR LIKELY SOUTH OF A LINE FROM ABOUT KCDC TO ESCALANTE. SEVERE
WEATHER HAS BEEN FLASH FLOODING IN CENTRAL UTAH AND STRONG DUSTY
MICROBURST WINDS FOR THE SOUTHERN WASATCH FRONT.

A SHORTWAVE IS NOW LOCATED OVER CENTRAL UTAH MOVING NORTHEAST. NVA
AND COOL ADVECTION DEVELOPING INTO SOUTHWEST UTAH BRINGING DRIER AIR
TO THE SURFACE WITH INCREASING WINDS. THE SHORTWAVE MARKS THE
LEADING EDGE OF A 70-80 KNOT 300 MB JET WORKING ACROSS THE LOWER
COLORADO RIVER VALLEY. THAT JET WILL BE OVER UTAH TUESDAY AS THE
UPPER LOW...SEEN OVER NORTHERN CALIFORNIA THIS EVENING...WEAKENS AND
SHIFTS ACROSS SOUTHERN IDAHO AND NORTHERN UTAH. STORMS TUESDAY COULD
BE QUITE STRONG WITH THE PVA ASSOCIATED WITH THE UPPER TROUGH AND
RESULTING LIFT AND MID LEVEL COOLING...REASONABLY STRONG DEEP LAYER
SHEAR...ETC. AVAILABLE AIRMASS MOISTURE WILL BE DECREASED
HOWEVER...RELATIVE TO TODAY.

ASSOCIATED COOL FRONT MOVES ACROSS MOST OF UTAH TUESDAY EVENING AND
WEDNESDAY MORNING SO A CALM DAY FOR WEDNESDAY WITH SOME MOISTURE
SUPPORTING WEAK CONVECTION...REMAINING OVER THE SOUTHERN THIRD OF
THE STATE.

LATE IN THE WEEK THE NEXT TROUGH MOVES TO THE PACIFIC NORTHWEST.
BACKING FLOW OVER UTAH RETURNS MOISTURE OVER THE AREA EXCEPT WESTERN
UTAH WILL BE ON THE EDGE OF THE MOISTURE. MORE STRONG THUNDERSTORMS
TO RESULT...MAINLY MOUNTAINS AND EAST.

&&

.AVIATION...STRONG SOUTH WINDS IMPACTING THE TERMINAL LATE THIS
AFTERNOON FROM THUNDERSTORMS HEADED NORTH ACROSS THE SALT LAKE
VALLEY. WINDS MAY BE ERRATIC IN DIRECTION THROUGH EARLY EVENING
BEFORE SOUTHERLY WINDS BECOME ESTABLISHED MID-EVENING...THEN LAST
THROUGH TUESDAY MIDDAY. SOUTH WINDS 20-30 MPH EXPECTED FOR MUCH OF
TUESDAY.

.FIRE WEATHER...DEW POINTS DROPPING ACROSS WESTERN UTAH AS A DRY
SLOT FORMS BETWEEN DEEP MOISTURE OVER CENTRAL AND EASTERN UTAH AND
THE INCOMING TROUGH ALONG THE WEST COAST. WINDS AND RH REACHED RED
FLAG CRITERIA TODAY FOR THE DUGWAY PROVING GROUNDS AND THE BEAVER
DAM WASH OF EXTREME SOUTHWEST UTAH. RED FLAG WARNING HAS BEEN
HOISTED FOR ALL OF WESTERN UTAH FOR MORE WIDESPREAD WIND TUESDAY AND
DRY AIRMASS. THE FIRE WEATHER WATCH HAS BEEN CONTINUED FOR SOUTH-
CENTRAL UTAH AS CONFIDENCE IS NOT AS HIGH ON RELATIVE HUMIDITY FOR
TUESDAY. THE FIRE WEATHER WATCH FOR THE SANPETE/SEVIER VALLEY HAS
BEEN CANCELED DUE TO HEAVY RAIN THERE...WHICH WILL KEEP THE RH HIGH.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING THIS EVENING DUGWAY PROVING GROUNDS FOR LOW
RH       AND GUSTY WINDS ZONES 420 AND 434.
RED FLAG WARNING FOR WESTERN UTAH TUESDAY 900 AM TO 900 PM FOR WIND
    AND LOW RH FIRE ZONES 420-434-435-439.
FIRE WEATHER WATCH TUESDAY FOR ZONE 440 FOR WIND AND RH TUESDAY
    MORNING THROUGH TUESDAY EVENING.
WY...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 7, 10:50 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT MON AUG 7 2006

UPDATED TO INDICATE SEVERE WEATHER POTENTIAL TODAY AND TUESDAY

UTZ001>021-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
1050 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN ACROSS
THE MOUNTAINS OF CENTRAL AND EASTERN UTAH. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON...ALONG WITH SMALL
HAIL. A FEW STORMS COULD PRODUCE LARGE HAIL AND SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE WILL APPROACH WESTERN UTAH TUESDAY AFTERNOON.
THIS WILL LEAD TO STRONG THUNDERSTORMS WITH ISOLATED SEVERE STORMS.
THE BEST THREAT OF SEVERE THUNDERSTORMS WILL BE ALONG THE I-15
CORRIDOR FROM FILLMORE TO SALT LAKE CITY AND FOR THE CENTRAL AND
NORTHERN UTAH MOUNTAINS.

INCREASING SOUTH WINDS AND LOW HUMIDITIES COULD CREATE HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST UTAH ON TUESDAY.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE TUESDAY THROUGH TUESDAY
EVENING PERIOD (SLCRFWSLC).

MOISTURE WILL MOVE UP FROM THE SOUTH LATE IN THE WEEK...BRINGING A
THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHERN AND EASTERN
UTAH FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

GIBSON

In the hours before

Local storm report, Aug 7, 2:49 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             DELTA                   39.35N 112.57W
08/07/2006  M0.50 INCH       MILLARD            UT   OFFICIAL NWS OBS

            3/8 HAIL

0221 PM     FLASH FLOOD      MARYSVALE               38.44N 112.26W
08/07/2006                   PIUTE              UT   LAW ENFORCEMENT

            FLOODING BETWEEN RICHFIELD AND MARYSVALE. WATER AND
            DEBRIS ON HIGHWAY 89.

&&

MTRAPHAGAN
Local storm report, Aug 7, 4:48 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      5 N MARYSVALE           38.51N 112.26W
08/07/2006                   SEVIER             UT   BROADCAST MEDIA

            ROCK SLIDES AND WATER DAMAGE. ROAD WASHED OUT IN 3-5
            PLACES IN MARYSVALE CANYON ALONG ROUTE 89. ROAD
            IMPASSABLE.

0340 PM     TSTM WND GST     13 WNW DUGWAY           40.28N 112.98W
08/07/2006  M62.00 MPH       TOOELE             UT   MESONET

            LOWER CEDAR MOUNTAIN MESONET SITE.

0340 PM     TSTM WND GST     PROVO                   40.25N 111.64W
08/07/2006  M61.00 MPH       UTAH               UT   TRAINED SPOTTER

            PROVO BYU.

0358 PM     TSTM WND GST     PLEASANT GROVE          40.37N 111.73W
08/07/2006  M58.00 MPH       UTAH               UT   TRAINED SPOTTER

0358 PM     DUST STORM       PROVO                   40.25N 111.64W
08/07/2006                   UTAH               UT   TRAINED SPOTTER

            NEAR ZERO VISIBILITY PROVO BYU.

&&

CGIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:06 AM MDTFire Weather WatchSLC23 hr
Aug 7, 12:40 PM MDTSevere Thunderstorm WarningSLCGarfield35 min
Aug 7, 1:32 PM MDTSevere Thunderstorm WarningSLCJuab, Millard43 min
Aug 7, 2:26 PM MDTFlash Flood WarningSLCPiute, Sevier2 hr
Aug 7, 2:26 PM MDTRed Flag WarningSLC7 hr
Aug 7, 2:26 PM MDTRed Flag WarningSLC32 hr
Aug 7, 2:35 PM MDTFlash Flood WarningSLCGarfield115 min
Aug 7, 2:41 PM MDTSevere Thunderstorm WarningSLCGarfield34 min
Aug 7, 3:03 PM MDTSevere Thunderstorm WarningSLCWayne27 min
Aug 7, 3:12 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 7, 3:44 PM MDTSevere Thunderstorm WarningSLCUtah31 min
Aug 7, 4:33 PM MDTFlash Flood WarningSLCGarfield, Wayne117 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.